Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

On medication for depression and constipation. Feeling lightheaded and have hbp. Is this normal?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
As I am noticing from last 2 weeks my blood pressure is not normal. Sometimes I feel a light headedness (I don't think this is right term I feel like I may get fainted) The readings will be from 140/93 to 150/100. I am very much worried. Just an hour back I checked using the Electronic BP meter and it shown 146/103. I am 29.5 years old Male with height of 5.6 and weight 84Kg. I had a depression around 6 months back and I was in medication (Fludac 20mg) once per day. But I stopped it almost 3 months back itself. During depression I had my blood test (Thyroid, RBS, S.Creatinine and others etc.) and the result is all normal except a slight increase in WBC (Basophils with 1.2% (Normal Ref. 0-1%) and Eosinophils with 7.4% (Normal Ref. 1-6%)). The doctor treating me said there is nothing to worry about it. Please advice me as do I need to take any medications or is it normal? I frequently have constipation resulting from Anal fissure (sometimes). In that case until it gets healed I take Cremaffin (laxative) Syrup 3 tsp at night times. Our family history has Diabetes with HTN. I am most of the time a couch potato and doesn't have enough physical activity. I am obese. Other than this I don't think I have anything else. After seeing the BP readings I took Alprazolam (0.25mg) to handle the anxiety.
Posted Sun, 17 Mar 2013 in Hypertension and Heart Disease
Answered by Dr. Sudhir Kumar 19 minutes later

Thank you for posting your query.

First of all, I wish to reassure you that there is no need to worry, as your problems are minor and can be well treated with medications.

Hypertension (high BP) is a common problem, and you have a higher risk of getting it, as you have a positive family history.

The first step is to correctly diagnose the hypertension. For this, the BP reading should be shown as high on at least two occasions, as checked by a doctor. A word of caution too: electronic BP machines are not accurate, and hence, can not be fully relied upon at times. So, I urge you to get your BP checked by your doctor a few times, to see if you have hypertension or not.

If it is confirmed that you have high BP, then the further steps would depend on the severity of high BP.

In mild cases, weight reduction and regular physical activity may be all that is required.

In more severe cases, medications such as olmesartan or telmisartan may be required.

I hope it helps. Please get back if you have any more queries.

Wishing you good health,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology)
Above answer was peer-reviewed by
Follow-up: On medication for depression and constipation. Feeling lightheaded and have hbp. Is this normal? 19 hours later

First of all I thank you very much for your positive response Dr XXXXXXX XXXXXXX I really appreciate the way you written the response.

As per your advice, Today, I went to a clinic to have my BP check and it was done using Spygmonanometer and the reading was 145/95.

Now, I have a few questions regarding this. Please answer all of the question.

Before starting, I wanted to make sure that I am very good at understanding the Medical Science and all of its terminologies and I have read lot of Medical Books. This is just FYI.


1. Is it OK if I do physical activities like walking / jogging / exercising while having this BP readings?

2. Do you think that my symptom of light headedness is due to my Psychological effect or its really due to the side effect of BP. This light headedness will not be there always. Whenever the thought comes to my mind I feel it. I try to avoid it most of the times.

(Imp:) I need a perfect suggestion here as can I do my daily activities without worrying about it and giving much importance to it?

2. Which drug is most safe for me in controlling BP? Diuretics / Amlodipine / Beta Blockers / CCB / ACE Inhibitors? Which one doesn't harm if I miss the dosage or stop it. Can I start of with Diuretics (Hydrochlorothiazide 12.5mg or something that you recommend) each day?

3. Do I need to be on drug forever?

4. I am very much worried about the harm (High BP) it makes to my Kidneys (Chronic Renal complications) than anything else. So can you please share your thoughts on this here?

5. Last thing - Please don't say ask your doctor about this. You are my doctor and you advise me as you do to your patient. Why I am telling you this is because it will be no use of availing this service if I wanted to visit my doctor itself.

Looking forward to hear from you.

Thanking you,
Answered by Dr. Sudhir Kumar 2 hours later

Thank you for getting back and I appreciate your intelligent and clinically relevant questions. I also appreciate your medical knowledge.

Regarding your queries, my answers are below:

1. You can do normal physical activities, including jogging, with high BP too. In fact, regular exercises would help in reducing your BP over time.

2. Lightheadedness is not related to your high BP. For high BP to cause any brain related symptoms, it should be very high ( for example- 180/110 mmHg or higher).

3. High BP needs medications forever in most patients. However, in some cases (5% of high BP cases), medications may not be required forever.

4. If BP is kept normal (below 140/90 mmHg), then no complications would occur. If the BP remains high for long periods of time, then kidney or heart or brain related complications may occur.

5. The most safe drug for you would be olmesartan or telmisartan.

I hope your doubts are clarified. I would be pleased to answer any more queries, and be a part of your better health in future.

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
Follow-up: On medication for depression and constipation. Feeling lightheaded and have hbp. Is this normal? 2 days later

I really really appreciate your way of approach to your patients. In my view, this is how a doctor should be. Thanks a lot for that.

Just by reading the lines you written, it made me relaxed. Until then, I was in some kind of tension, having uncomfortable feeling etc.

Now, coming to the point, As per your advice I started taking Telmisartan 20mg each tablet daily in the morning times. (This is my second day).

I had a check on my BP readings using my Electronic Tester and here are the results. Before taking medicine it shown 146/106 and then I had a check again after 2-3 hours of taking medicine and then the result was 123/92. (This is done on my first day of started medication)

I think it started working and moreover I am feeling more relaxed, normal and my feeling of light headedness is coming down day by day (I know this might be due to my psychological feeling).

Thank you very much for your treatment.

Now, what do you suggest?

1. Shall I continue with the same medicine and dosage? How long?

2. When shall I revert back to you for a generalized checkup?

Question Related to Healthcare Magic:

1. When I close this discussion and want to have another discussion only with you how do I go about? Because, every time when needed I need only you to be available for me to discuss about my health related queries. If this is not possible with healthcare magic then how can we interact together? Please discuss this.

Looking forward to hear from you.

Thanking you,

Answered by Dr. Sudhir Kumar 1 hour later

I am glad that you are better, and I feel privileged that I am able to make a difference in your life!

Regarding your queries, you should continue Telmisartwn for one month and get back to me after one month. However, if you have any problems before that or if you have any query before that, you can always get back to me earlier.

On XXXXXXX you can always get back in touch with me. To ask a question from me directly, please type this URL:

And you would reach my page on WWW.WWWW.WW Click on "ask me a question" to ask any query.

I hope it clarifies.

Best wishes,
Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor